Ohio, 2005

Flooding in Ohio, January 11 to 14, 2005

January 11 to 14, 2005 · NWS RLX · 4 events in 4 counties and zones

After a 3 day reprieve from precipitation, more rain with embedded thunderstorms, crossed southeast Ohio during the afternoon and evening on the 11th. 75 inches were common, with isolated amounts over 2 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After a 3 day reprieve from precipitation, more rain with embedded thunderstorms, crossed southeast Ohio during the afternoon and evening on the 11th. Rains of 1.25 to 1.75 inches were common, with isolated amounts over 2 inches. Nelsonville measured 2.25 inches. Small streams overflowed and blocked roads. Sunday Creek at Glouster crested barely higher than the previous week, reaching 15.9 feet on the 12th. Sunday Creek at Millfield was 22.2 feet, or slightly lower than the crest on the 6th. The Muskingum River, aided by dam releases, crested slightly higher than on the 6th. The crest was 13.8 feet around 0900E on the 12th. This was very similar to the March 1964 crest. The crest on the Ohio River at Marietta was lower than the high water the previous week. The crest was 34.6 feet around 1500E on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 11, 3:40 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 11, 3:40 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EST TUE JAN 11 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

LATEST REGIONAL RADAR SHOWING TWO AREAS OF MODERATE RAIN WITH
EMBEDDED THUNDERSTORMS...ONE OVER EASTERN KENTUCKY AND SOUTHWEST
VIRGINIA AND THE OTHER ACROSS MUCH OF OHIO AND NORTHERN KENTUCKY.
AM A BIT CONCERNED ABOUT THE TRAINING OF A LINEAR BAND OF RAIN WITH
EMBEDDED THUNDERSTORMS THAT HAS LINED UP ACROSS SOUTHERN OHIO AND
LIFTING EAST NORTHEAST INTO THE SAME AREA THAT HAD PROBLEMS LAST
WEEK.  HAVE DECIDED TO ISSUE FLOOD WATCH FOR SOUTHEAST OHIO AND OHIO
RIVER COUNTIES IN WEST VIRGINIA THROUGH WEDNESDAY MORNING.

SHORTWAVE CURRENTLY OVER WESTERN KENTUCKY AND SOUTHERN INDIANA
DRIVING THE PRECIPITATION SHOULD CONTINUE TO PUSH EAST THIS EVENING
AND MOST OF THE RAIN SHOULD SHIFT TO NORTHERN PORTION OF CWA
OVERNIGHT.  WITH CWA BEING IN WARM SECTOR OVERNIGHT...HAVE GONE
SEVERAL DEGREES ABOVE MOS GUIDANCE FOR LOWS THINKING CLOUDS AND
WINDS WILL PREVENT TEMPS FROM DROPPING MUCH.

COULD BE SOME LINGERING SHOWERS AROUND WEDNESDAY MORNING ACROSS
SOUTHEAST OHIO AND EXTREME NORTHERN WEST VIRGINIA BUT AREA SHOULD
DRY OUT BY MIDDAY WITH WARM SOUTHERLY FLOW DEVELOPING AND
TEMPERATURES SOARING TOWARDS RECORD HIGHS WEST OF THE MOUNTAINS.
LEANED CLOSER TO WARMER ETA.

&&

.PREVIOUS DISCUSSION... (ISSUED 231 PM EST TUE JAN 11 2005)

LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

ONE LAST DAY OF MILD WEATHER AS FA REMAINS IN THE WARM SECTOR
WEDNESDAY NIGHT.  NIXED POPS AS DYNAMICS RESIDES WELL TO THE WEST IN
CLOSE TO THE FRONT IN THE MIDWEST.

GOOD AGREEMENT CONTINUES ON TIMING OF KATAFRONT THURSDAY DURING THE
DAY.  INCREASED POPS CLOSE TO 100% ALL AREAS PER CONSISTENCY PAST
FEW DAYS.  STRONG LOW LEVEL JET NEARING 60KTS AND FAVORABLE JET
STREAK POSITION LEADS TO GUSTY SHOWERS.  BUFKIT SHOWS LI/S ABOVE
ZERO WITH SBCAPES AROUND 50 J/KG THUR AFTN...OPTED TO CONTINUE A NON
THUNDERSTORM FORECAST.

H8 TEMPS PLUMMET 10C OVERNIGHT THURSDAY WITH H10-H8 ATTAINING
CRITICAL THICKNESS LEVELS ALLOWING FOR A MIX OF RA AND SN AT THE
BACK END.  SURFACE ANTICYCLONE BUILDS EAST CUTTING OFF UPSLOPE
PRECIP AND LAKE INDUCED SHSN FRI MRNG.  PROJECTING A 30F DIFFERENCE
FROM MORNING HIGH TEMPERATURES THUR TO FRI MAXT.

COLD NORTHWEST FLOW CONTINUES THROUGH THE PERIOD...WITH AVN SHOWING
SEVERAL WAVES. TIMING OF THESE WAVES THIS FAR OUT IS HIGHLY
UNCERTAIN...SO WILL NOT GET OVERLY SPECIFIC. AVN MOS TEMPERATURES
ARE ON THE HIGH END OF THE ENSEMBLES...SO WILL RAISE TEMPERATURES A
FEW DEGREES...BUT NOT NEAR AVN GUIDANCE.

PREVIOUS DISCUSSION... (ISSUED 1240 PM EST TUE JAN 11 2005)

AVIATION...

A WARM FRONT LIFTING NORTH THROUGH THE REGION WILL TURN WINDS MORE
SOUTHERLY AS IT PASSES.  WIDESPREAD RAINS WILL MOVE INTO THE AREA AS
A SHORTWAVE LIFTS THROUGH THE REGION.  MVFR CONDITIONS WILL PREVAIL
THROUGH OVERNIGHT HOURS WITH POSSIBLE IFR VISIBILITIES IN THE RAIN
SHOWERS.  LATE TONIGHT INTO WEDNESDAY MORNING...CEILINGS AND
VISIBILITIES SHOULD LIFT BACK TO VFR FROM SOUTH TO NORTH AS DEEPER
MOISTURE LIFTS NORTH WITH THE FRONT.

HYDROLOGY...

RIVER FLOOD WATCH FOR THE MUSKINGUM RIVER UNTIL 7PM WEDNESDAY
EVENING.  WITH THE DAM RELEASES AND ADDITIONAL RAINFALL THE
MUSKINGUM HAS THE POTENTIAL TO FLOOD AGAIN.  THIS WILL NOT AFFECT
THE OHIO RIVER BY THE TIME THE CREST FROM THE MUSKINGUM REACHES IT.

ALL RIVER FLOOD WARNINGS FOR THE OHIO HAVE BEEN CANCELLED AS ALL
FORECAST POINTS ARE BELOW FLOOD STAGE.  ANY ADDITIONAL RAINS WILL
ONLY SLOW OR BRIEFLY CAUSE A SLIGHT RISE IN THE OHIO...BUT THE
OVERALL TREND WILL BE FALLING THROUGH THE FORECAST PERIOD.

PREVIOUS DISCUSSION... (ISSUED 1050 AM EST TUE JAN 11 2005)

SHORT TERM (REST OF TODAY)...

LATEST SURFACE ANALYSIS SHOWS WARM FRONT EXTENDING FROM A LOW OVER
SOUTHWEST INDIANA EASTWARD ACROSS SOUTHERN OHIO INTO CENTRAL WEST
VIRGINIA.  TEMPERATURES HAVE RISEN QUICKLY SOUTH OF THE FRONT AND
APPROACHING PREVIOUS FORECAST HIGHS.  SATELLITE IMAGES SHOWING SOME
BREAKS ACROSS EASTERN KENTUCKY IN THE THICKER CLOUDS AND LARGER
BATCH OF PRECIPITATION ASSOCIATED WITH SHORTWAVE MOVING THROUGH
WESTERN TENNESSEE SHOULD NOT ARRIVE UNTIL AFTERNOON...ALLOWING TEMPS
TO RAISE A FEW MORE DEGREES.  HAVE BUMPED UP TEMPS A FEW DEGREES
SOUTH OF THE FRONT.  ALSO ADJUSTED HOURLY POPS TO BETTER FIT CURRENT
RADAR DEPICTION...BUT EXPECT MORE WIDESPREAD RAIN TO ARRIVE THIS
AFTERNOON AND KEPT 12HR POPS ABOUT THE SAME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR WVZ007-WVZ008-WVZ009-WVZ010-WVZ011 UNTIL 7 AM
     WEDNESDAY.
OH...FLOOD WATCH FOR OHZ066-OHZ075-OHZ083-OHZ084-OHZ085-OHZ086 UNTIL
     7 AM WEDNESDAY.
  ...FLOOD WATCH FOR OHZ067-OHZ076 FOR RIVER FLOODING UNTIL 7 PM
     WEDNESDAY.
KY...NONE.
VA...NONE.

&&

SHORT TERM...HC
Hazardous weather outlook, Jan 11, 5:29 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
529 PM EST TUE JAN 11 2005

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>020-024>040-046-047-
120928-
BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-
CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-
GILMER WV-GREENUP KY-HARRISON WV-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-
LEWIS WV-LINCOLN WV-LOGAN WV-MCDOWELL WV-MINGO WV-NICHOLAS WV-
POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-
TAYLOR WV-UPSHUR WV-WAYNE WV-WEBSTER WV-WIRT WV-WYOMING WV-
529 PM EST TUE JAN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OHZ066-067-075-076-083>086-WVZ007>011-120928-
ATHENS OH-GALLIA OH-JACKSON WV-JACKSON OH-MASON WV-MEIGS OH-
MORGAN OH-PERRY OH-PLEASANTS WV-TYLER WV-VINTON OH-WASHINGTON OH-
WOOD WV-
529 PM EST TUE JAN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
AND WEST VIRGINIA COUNTIES BORDERING THE OHIO RIVER.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT UNTIL 7 AM WEDNESDAY AS RAIN PASSES OVER
THE SAME AREAS DURING THE EVENING HOURS.  WITH THE WET GROUNDS...LESS
THAN AN INCH IS NEEDED TO CREATE HIGH WATER PROBLEMS.
WE ALSO HAVE A RIVER FLOOD WARNING FOR THE MUSKINGUM RIVER AT
MCCONNELSVILLE THROUGH FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jan 11, 5:38 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
538 PM EST TUE JAN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FLOOD            GLOUSTER                39.50N 82.08W
01/11/2005                   ATHENS             OH   COUNTY OFFICIAL

            STREAMS AND CREEKS OUT OF THEIR BANKS

&&
Local storm report, Jan 11, 5:44 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
544 PM EST TUE JAN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FLOOD            5 W EAGLEPORT           39.73N 82.01W
01/11/2005                   MORGAN             OH   AIRPLANE PILOT

            ROUTE 669 CLOSED DUE TO HIGH WATER

&&
Local storm report, Jan 11, 5:44 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
544 PM EST TUE JAN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FLOOD            5 W EAGLEPORT           39.73N 82.01W
01/11/2005                   MORGAN             OH   COUNTY OFFICIAL

            ROUTE 669 CLOSED DUE TO HIGH WATER

&&
Local storm report, Jan 11, 6:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
615 PM EST TUE JAN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FLOOD            ATHENS                  39.32N 82.10W
01/11/2005                   ATHENS             OH   LAW ENFORCEMENT

            COUNTY ROAD 1...JACKSONVILLE RD...OAKDALE RD...AND STATE
            ROUTE 685 ALL CLOSED DUE TO HIGH WATER IN ATENS COUNTY

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Perry

When
January 11, 6:15 PM EST to 11:00 PM EST
Where
Perry forecast zone
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Flood, Athens

When
January 11, 6:15 PM EST to January 13, 10:00 AM EST
Where
Athens forecast zone
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
40.550, -81.933

Flood, Morgan

When
January 11, 6:20 PM EST to January 12, 11:00 PM EST
Where
Morgan forecast zone
Property damage
$1.5 million
Reported by
EMERGENCY MANAGER
Coordinates
40.300, -81.100

Flood, Washington

When
January 11, 6:25 PM EST to January 14, 6:00 PM EST
Where
Washington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432744, 5432746, 5432745, 5432747.